A Patient under Regional Anesthesia Who Suddenly Cannot Speak Above A Whisper Has A High Block Until Proven Otherwise



A Patient under Regional Anesthesia Who Suddenly Cannot Speak Above A Whisper Has A High Block Until Proven Otherwise


Ryan J. Bortolon MD

Juraj Sprung MD, Phd



Use of regional anesthesia has grown in recent years, due in large part to the benefits of improved postoperative pain management. Regional anesthesia also continues to be the preferred technique for management of pain during labor and is considered the safest approach for elective cesarean section. Despite adoption of safer regional anesthetic dosing practices, catastrophic complications from inadvertent intrathecal or intravascular injection are still reported.


INADVERTENT INTRATHECAL INJECTION

High spinal or “total” spinal block is one of the most feared complications of neuraxial anesthesia and other regional techniques. Total spinal block is typically caused by excessive cephalad spread of local anesthetic. Severity of block is variable and depends primarily on baricity and duration of local anesthetic action. Patient characteristics, such as age, height, and anatomic considerations (e.g., pregnancy) also have a role in the level of spinal block. The most common cause of excessive anesthetic spread is unintentional dural puncture and subsequent injection of a large volume of local anesthetic intrathecally. Mechanisms of total spinal block include the following:



  • Migration of the epidural catheter into the intrathecal space after proper placement;


  • Repeated spinal anesthetic administration;


  • Large volume expansion of the epidural space, leading to compression of the dura;


  • Intrathecal spread of an epidural bolus after a previous dural puncture;


  • Unrecognized subdural placement of the epidural catheter; and


  • Inadvertent injection or catheter placement into the dural sleeve surrounding the nerve root.

The onset of total spinal block may be quick or delayed, depending on the type, volume, rate of injection, and location of injection of local anesthetic. In a patient who is awake, the first signs of high spinal block may include dyspnea, loss of speech, feeling of impending doom, or restlessness. These signs may then be followed by hypotension, bradycardia, unconsciousness, and, ultimately, circulatory (cardiac) arrest.


Anesthesiologists must keep in mind that a total spinal block may occur in patients under general anesthesia who have had epidural or peripheral nerve blocks for perioperative pain management. In these patients, a total spinal block presents only as hypotension or bradycardia intraoperatively. In the postoperative setting, these patients remain unconscious with fixed, dilated pupils and require full ventilatory support until brainstem and respiratory functions return.


INTRAVASCULAR INJECTION

In general, local-anesthetic toxicity results in benign transient symptoms; however, with large doses of anesthetic, central nervous system (CNS) and cardiovascular toxicity can lead to catastrophic consequences. The most common cause of local-anesthetic toxicity is unrecognized intravascular injection of bolus doses of local anesthetics from a misplaced catheter or needle during a regional anesthetic block. The surest sign of intravascular injection is aspiration of blood, but this test is far more sensitive than specific (resulting in a higher false-negative rate). Several case reports have described intravascular injection despite negative aspiration from the catheter. Most authors of these case reports suspect migration of the needle or catheter tip intravascularly as the primary cause. Others theorize that a catheter tip flush against an intravessel wall may also give a falsely negative aspirate. Less commonly, local anesthetic uptake by highly vascular tissues can lead to toxic plasma levels. Understanding the relationship between anesthetic dose, body weight, and speed of systemic absorption is important in clinical practice to help avoid high plasma concentrations of local anesthetic.

The initial symptoms of CNS toxicity may be excitatory and include tinnitus, perioral numbness, metallic taste, visual disturbances, peripheral motor twitching, and, eventually, grand mal seizures. As plasma levels of anesthetic increase, CNS depressant effects predominate, with disorientation, drowsiness, or unconsciousness being most common.

The cardiovascular effects of local-anesthetic toxicity are seen at serum concentrations of local anesthetic higher than those necessary to elicit CNS toxicity. All local anesthetics directly depress cardiac contractility through their inhibitory action on voltage-gated sodium channels in cardiac muscle. Local anesthetics have a variable effect on the fast-conducting tissues that predispose the heart to dysrhythmias. Although all anesthetics at high plasma levels cause dose-dependent cardiac depression, bupivacaine and tetracaine are the most potent inhibitors and are associated most frequently with severe cardiac collapse. Bupivacaine-associated cardiac arrest is often refractory to normal resuscitative efforts; prolonged cardiopulmonary support is often required.

Only gold members can continue reading. Log In or Register to continue

Jul 1, 2016 | Posted by in ANESTHESIA | Comments Off on A Patient under Regional Anesthesia Who Suddenly Cannot Speak Above A Whisper Has A High Block Until Proven Otherwise
Premium Wordpress Themes by UFO Themes